Case of Bilateral Sequential Nonarteritic Ishemic Optic Neuropathy After Rechallenge With Sildenafil: Comment
In their letter to the editor, Neufeld and Warner (1) present a fourth case of PDE-5 inhibitor-associated NAION with rechallenge effect. Although we appreciate their reference to our publication, we find it puzzling that they do not address the very question that we advocated exploring in such cases. What was the sexual history of their patient? Sexual intercourse itself has a plausible mechanism to provoke NAION through postcoital hypotension. The argument by Neufeld and Warner that sildenafil was the cause of the NAION would be better substantiated if they confirmed that there was no associated sexual activity.
Regardless, their case does not conflict with our position. In our letter, we acknowledged evidence to implicate the drug itself including several reports of PDE-5 inhibitor-associated NAION in which associated sexual activity was specifically denied. We simply suggest that sexual activity itself may be another independent risk factor for NAION.